Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 243, NWS Shreveport, LA

May 24, 2003Little River County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 24, 2003, 10:34 PM CDT for Little River County, Arkansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 10:34 PM CDT (03:34 UTC)
Expired
May 24, 2003, 11:30 PM CDT
In force
56 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Little River County, AR

The radar

The Shreveport radar (KSHV), 138 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 3.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 250334
SVRSHV
ARC081-250430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1033 PM CDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LITTLE RIVER COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 1130 PM CDT

* AT 1033 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER   
  RADAR INDICATED A SEVERE THUNDERSTORM OVER ASHDOWN...MOVING EAST   
  AT 25 MPH.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  LITTLE RIVER COUNTY IN SOUTHWEST ARKANSAS
UNTIL 1130 PM CDT.

LAT...LON 3378 9405 3373 9395 3367 9397 3366 9391
          3361 9399 3355 9408 3366 9421

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:30 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 24, 9:30 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
930 PM CDT SAT MAY 24 2003

ACTION JUST GETTING GOING IN NW PART OF CWA. ADDITIONAL DEVELOPMENT
IS NOW LIGHTING UP THE RED RIVER OF S OK AND TX PHNDL. SHOWERS OVER
CENTRAL AR. FRONT BEARING SOUTHWARD THROUGH. WITH NEAR 9 HOURS LEFT
OF THE TONIGHT VALID PERIOD...AND A DECENT ENOUGH FORECAST WITH
HIGHEST POPS NW AND LOWEST POPS SE...LIKELY POPS NW VERIFYING WELL
RIGHT NOW...WILL LEAVE ALL ALONE EXCEPT SOME COSMETICS. 17

.SHV...NONE.
Hazardous weather outlook, May 24, 12:00 PM CDT, 10 hours 34 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COMPLEX OF SHOWERS AND THUNDERSTORMS ACROSS EAST OKLAHOMA LATE
THIS SATURDAY MORNING WILL CONTINUE TO PUSH SOUTHEAST INTO FAR
SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS AND EXTREME NORTHEAST
TEXAS.  THIS COMPLEX OF STORMS SHOULD CONTINUE TO WEAKEN AS THEY
MOVE INTO THE FOUR STATE REGION.  HOWEVER...MORE THUNDERSTORM
DEVELOPMENT IS POSSIBLE WITH THE AID OF DAYTIME HEATING THIS
AFTERNOON AND EVENING NEAR OUTFLOW BOUNDARIES.  ISOLATED STORMS
COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.  LATER
TONIGHT...ANOTHER COMPLEX OF THUNDERSTORMS COULD FORM ALONG A SLOW
MOVING BOUNDARY ACROSS THE REGION...WITH DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL BEING THE MAIN HAZARDOUS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A CLUSTER OF SHOWERS AND THUNDERSTORMS FROM SATURDAY NIGHT WILL
LIKELY CONTINUE ACROSS MUCH OF THE FOUR STATE AREA ON SUNDAY.
SOME OF THESE STORMS COULD BECOME SEVERE...PRODUCING LARGE HAIL...
STRONG DAMAGING WINDS...IN ADDITION TO VERY HEAVY RAIN.  A WEAK COLD
FRONT MOVING INTO THE AREA AND UPPER LEVEL DISTURBANCES IN THE
NORTHWEST FLOW ALOFT...MAY RESULT IN YET ANOTHER CLUSTER OF SHOWER
AND THUNDERSTORM ACTIVITY SUNDAY NIGHT INTO MONDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS COULD POSSIBLY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT...ESPECIALLY ALONG AND TO THE NORTH OF INTERSTATE 20.

In the hours before

Local storm report, May 24, 9:24 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
924 PM CDT SAT MAY 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    1 S IDABEL                OK   1.00 INCH HAIL
05/24/03   MCCURTAIN                      REPORTED BY LAW
                                          ENFORCEMENT

09
Local storm report, May 24, 9:42 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
942 PM CDT SAT MAY 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    3 S IDABEL                OK   1.75 INCH HAIL
05/24/03   MCCURTAIN                      REPORTED BY LAW
                                          ENFORCEMENT

0918 PM    3 S HAWORTH               OK   1.75 INCH HAIL
05/24/03   MCCURTAIN                      ALONG HIGHWAY 3 REPORTED
                                          BY LAW ENFORCEMENT

9
Local storm report, May 24, 10:03 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1003 PM CDT SAT MAY 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    FOREMAN                   AR   1.50 INCH HAIL
05/24/03   LITTLE RIVER                   REPORTED BY LAW
                                          ENFORCEMENT

0950 PM    2 N FOREMAN               AR   1.75 INCH HAIL
05/24/03   LITTLE RIVER                   REPORTED BY LAW
                                          ENFORCEMENT

0955 PM    FOREMAN                   AR   .75 INCH HAIL
05/24/03   LITTLE RIVER                   COVERING THE GROUND
                                          REPORTED BY GENERAL PUBLIC

09
Local storm report, May 24, 10:15 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1015 PM CDT SAT MAY 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1001 PM    5 W WILTON                AR   1.75 INCH HAIL
05/24/03   LITTLE RIVER                   REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, May 24, 10:32 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1032 PM CDT SAT MAY 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1022 PM    ASHDOWN                   AR   .75 INCH HAIL
05/24/03   LITTLE RIVER                   NORTH SIDE OF TOWN
                                          REPORTED BY LAW ENFORCEMENT

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:37 PM CDTSevere Thunderstorm WarningSHVLittle River53 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.